• Granulomatous Conduit for Intrathecal Infusion of Morphine and Bupivacaine

      Webb, David M; Schneider, John R; Lober, Robert M.; Vender, John R.; Department of Anesthesiology and Perioperative Medicine; Department of Neurosurgery (American Society of Regional Anesthesia and Pain Medicine, 2010-11)
      Intrathecal Drug Delivery Systems (IT-DDS) have gained widespread acceptance as a therapeutic alternative to high dose parenteral opioids for unremitting chronic pain. Granuloma formation has been reported as a side effect in association with the greater use of IT-DDS. Etiological factors include infection, reaction to catheter material, and trauma at the site of implantation. The most widely accepted etiology is the use of intrathecal morphine, with granuloma formation dependent on morphine dosage. We present the case of a woman with unremitting GI pain and IT-DDS placement who developed a granuloma at the hub of the catheter which formed a sealed conduit that re-established drug flow between the pump and catheter.